The only practical CPD journal for paramedics

  • Clinical articles
  • Research
  • Case Studies
  • CPD Focus
Subscribe now

About Journal of Paramedic Practice

Journal of Paramedic Practice (JPP) is the only monthly peer-reviewed journal dedicated to the clinical and professional needs of paramedics. It is a vital resource for helping paramedics enhance their professional knowledge and stay ahead of all their continuing professional development (CPD) requirements.

Latest CPD

Achieve your CPD with JPP We offer a programme of 12 online reflective practice CPD modules per year. In consultation with experts, the online CPD modules will aim to cover core topics of practice relevant for paramedics, including the key area of pharmacology. Website subscribers can access our latest and archive modules, a selection of which can be found below. Subscribe Today

Hand hygiene and stopping the spread of COVID-19

Health professionals' lack of compliance with hand hygiene is a problem in both hospitals and emergency medical services. The 2019 coronavirus disease (COVID-19), caused by SARS-CoV-2, is spreading around the world and practitioners must play their part to contain the outbreak. Hand hygiene is one of the most important measures to prevent the transmission of SARS-CoV-2 and stop the spread of COVID-19. A range of products (including alcohol-based handrub and personal and respiratory protective equipment), procedures and strategies can improve compliance with hand hygiene in emergency medical services. Incorporating hand-hygiene strategies into policy can help providers to improve compliance. Effectiveness of infection prevention and control measures should be assessed by audit. All health professionals should contribute to improving infection prevention and control, including in the prehospital environment and during transfer between settings.

Use of co-amoxiclav for the treatment of dog bites

A large number of people are bitten by dogs—approximately 19 in every 1000 people in the UK per year with even higher proportions in France and the United States. Co-amoxiclav is the most effective antibiotic treatment following a dog bite as it covers the most likely polymicrobial aerobic and anaerobic organisms that infect dog bite wounds (<italic>Staphylococci, Streptococci</italic> and <italic>Pasteurella</italic>). <italic>Pasteurella</italic> is the most infective pathogen in a dog bite so effective antibiotic treatment against it is essential to prevent a metastatic infection. This article explores the normal physiology of human skin including the pathophysiology after sustaining a dog bite. It also examines the pharmacology of co-amoxiclav including critically reviewing the current evidence for the effectiveness of its use in this field as a first-line and prophylactic oral antibiotic treatment.

Non-traumatic chest pain: pericarditis

Pericarditis is an inflammation of the two layers of pericardium, the thin, sac-like membrane that surrounds the heart. Its causes are thought to be viral, fungal or bacterial. Pericarditis may also present as a result of a myocardial infarction. Its signs and symptoms include chest pain, which may radiate to the arm and jaw and pericardial friction rub (a scratching or creaking sound produced by the layers of the pericardium rubbing over each other) on auscultation of heart sounds. The diagnosis of straightforward pericarditis may be within the scope of practice of the emergency care practitioner. It should be possible for an emergency care practitioner to reach a working diagnosis and to initiate a treatment regimen, which would predominantly consist of providing analgesia to make the patient more comfortable.

Fatal poisoning with 2,4-Dinitrophenol: learning via case study

2,4-Dinitrophenol (DNP) is an industrial chemical. It is illegal to sell it for human consumption in countries including the UK and the US. However, as DNP is available illegally online, accidental or deliberate DNP poisoning may be seen in people using it for weight loss or bodybuilding. Aggressive, multidisciplinary medical management is required to manage the ensuing hyperthermia, respiratory failure, cardiovascular collapse and multi-organ failure; there is a high risk of cardiac arrest. Emergency services should be vigilant in both initiating prompt treatment and alerting the receiving emergency department as well as taking precautions to minimise their own exposure. This case report concerns a deliberate, fatal DNP poisoning and considers DNP's history, resurgence and toxicity management.

Most read

What our readers say

Education

Leadership and management

Keep up to date with Journal of Paramedic Practice!

Sign up to Journal of Paramedic Practice’s regular newsletters and keep up-to-date with the very latest clinical research and CPD we publish each month.